What Are the Signs of an Allergic Reaction to Epinephrine?

Kay Paddock

When someone has a dangerous allergic reaction to something such as a bee sting, a drug or a type of food, epinephrine may be injected to counteract it. Also called adrenaline, epinephrine is a hormone produced by the adrenal gland. Epinephrine is present in each person's body, so it is rare for a person to have an allergic reaction to it — reactions to the ingredients used with the drug in injections and inhalers would probably be more likely. An allergic reaction to epinephrine in this type of situation would usually involve such symptoms as difficulty breathing, dizziness, racing or irregular heartbeat, weakness, sweating, nausea, vomiting, and other symptoms common in many types of allergic reactions.

Stomach pain can be a mild side effect of epinephrine.
Stomach pain can be a mild side effect of epinephrine.

Some allergies that cause a condition known as anaphylaxis can be fatal if not immediately treated. An injection of epinephrine is used to quickly counteract life-threatening reactions such as swelling that is closing airways, a sudden drop in blood pressure and heart arrhythmia that could lead to cardiac arrest. Epinephrine works to fight these dangerous symptoms by constricting blood vessels, which will instantly raise the blood pressure by providing blood with smaller passageways. It can also stop and reduce swelling to make it easier to breathe.

People can also have allergic reactions to inhaled epinephrine.
People can also have allergic reactions to inhaled epinephrine.

An allergic reaction to epinephrine is highly unlikely, but it could happen because of other substances in the injection. A reaction or side effect would probably be noticeable right away because of increased difficulty in breathing. The ability to breathe should get easier after an adrenaline injection, so increased breathing problems are a sign that something is wrong. Another serious problem that could arise is dangerously high blood pressure. Dizziness, a sudden headache, a buzzing sound in the ears and blurry vision are possible signs of acute high blood pressure caused by the injection.

Other symptoms to be aware of as signs of an allergic reaction to epinephrine include chest pain, uneven heartbeat, confusion and weakness in limbs or throughout the body. Any of those types of signs should generally be considered emergency situations and medical care should be sought. Milder symptoms might include stomach pain, nausea, vomiting, sweating and a feeling of anxiousness or nervousness. Even mild symptoms of a reaction to the epinephrine, however, should be reported to a health care provider as soon as possible.

In addition to injections, epinephrine may also be inhaled. The drug is typically inhaled when someone is having difficulty breathing because of asthma or similar conditions. An allergic reaction to epinephrine in a situation like this is usually a reaction to the other ingredients in the inhaled mist. The symptoms will generally be the same as those for injected epinephrine, though they may be milder. It is best to seek medical attention if any symptoms are present.

Treating an allergic reaction to epinephrine generally can only be done in a hospital. Sometimes the reaction is actually caused by an overdose of epinephrine, which can cause extremely high blood pressure, a racing heart beat and swelling of the lungs. In some cases, it is also possible that the allergic reaction the epinephrine was used to treat was too strong and the drug simply is not working fast enough to counteract those effects. Anyone experiencing any type of unusual symptoms after using the drug through either an injection or an inhaler should typically stop using it and seek emergency medical treatment.

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register: